Investigators: Colorado vet died after getting painkillers
By ASSOCIATED PRESS Published: November 30, 2017
DENVER — Investigators say a Colorado man suffering from chronic pain died two days after he obtained methadone with a prescription from a Veterans Affairs Department doctor, but the agency couldn't determine whether the drug contributed to his death.
The VA said Thursday the patient at the Grand Junction veterans hospital had a history of heart and lung problems.
Federal scientists have said methadone's side effects may include irregular heartbeat and shallow breathing.
The doctor told investigators he was aware of the patient's history and methadone's possible side effects, but the patient had taken methadone before and his heart and lung problems were stable.
A coroner ruled the man's 2014 death was from natural causes. No autopsy was done.
It wasn't immediately known if the doctor faced any action. A hospital spokesman didn't immediately return a phone message.